Iowa, 2007

Winter Storm and Winter Weather in Iowa, March 1 to 2, 2007

March 1 to 2, 2007 · NWS DVN · 19 events in 19 counties and zones

March roared in like a lion, as an intense low pressure system tracked from Oklahoma to central Iowa, and then into the western Great Lakes. Strong winds accompanied this storm across the region, with snow and blowing snow a significant problem in eastern Iowa and northwest Illinois.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

March roared in like a lion, as an intense low pressure system tracked from Oklahoma to central Iowa, and then into the western Great Lakes. Strong winds accompanied this storm across the region, with snow and blowing snow a significant problem in eastern Iowa and northwest Illinois. Snowfall amounts ranged from 1 to 3 inches mainly north of Highway 34, with isolated 5+ inches near Stanley in Buchanan county. Sustained winds of 35 to 40 mph, with gusts of 45 to 50 mph were common throughout the area. Isolated gusts over 50 mph were measured. This created dangerous whiteout conditions. Besides the snow, there was also locallized heavy rain of .75 to 1.5 inches falling on partially frozen ground, which caused significant ponding of water. One indirect death occurred Near Mt. Pleasant, Iowa in Henry county, when a 51 year old male lost control of his vehicle in the snow and wind, and overturned in a water-filled ditch. Combining the February 24, 2007 ice storm, and March 1-2, 2007 winter storm, Alliant Energy Company which serves Iowa and southern Minnesota had 269,000 customers lose electric service. This is 54% of the customer base, with about 400 of 800 communities without power. Alliant Energy had to replace more than 2,200 transmission poles, 4,100 distribution poles, and 1,000 miles of transmission and distribution lines. Restoration costs were estimated at approximately $70 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 1, 2:05 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 1, 2:05 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
205 PM CST THU MAR 1 2007

.UPDATE...
A CHANGE FROM THE EARLIER THOUGHT EXPRESSED ON THE LAST ISSUANCE.
SNOWFALL ARE NOW EXPECTED TO BE LESS THAN 3 INCHES WITH EXCEPTION OF
LOCALLY HIGHER AMOUNTS OF 4 IN THE EXTREME NORTH AND WINDS IN THAT
AREA SHOULD REMAIN LOWER THAN HIGH WIND WARNING CRITERIA...THUS A
SNOW AND BLOWING SNOW ADVISORY WILL BE IN EFFECT FOR LOCATIONS NORTH
OF A WILLIAMSBURG...TO CLINTON...TO MT CARROLL LINE AND THE WINTER
STORM WARNING HAS BEEN CANCELLED. ..ERVIN..

&&

.PREVIOUS DISCUSSION...
LIKE A LION...THAT BARELY COVERS IT.  AS OF 1 PM...THE SURFACE AND
UPPER LOW APPEAR VERTICALLY STACKED OVER CENTRAL IOWA...WITH A
SURFACE PRESSURE HOVERING AROUND 980MB IN THE LAST COUPLE HOURS.
THIS LOW IS DRIFTING SLOWLY NORTHEAST...AND SHOULD REACH SOUTHERN
WISCONSIN THIS EVENING. WINDS INCREASED WITH THE PASSAGE OF THE DRY
SLOT AS EXPECTED...AND ARE NOW GUSTING OVER 50 MPH OVER MUCH OF THE
SOUTHERN HALF OF THE CWA. FARTHER NORTH...WHERE TEMPS CONTINUE TO
HOLD IN THE 30S...WINDS ARE EASTERLY AND GUSTING TO 35 MPH AT TIMES.
THE SYSTEM WILL BRING HIGH WINDS TO THE ENTIRE CWA TONIGHT AND
STRONG WINDS AREA WIDE FRIDAY. HOWEVER...SNOWFALL ACCUMULATION
GREATER THAN AN INCH APPEAR CONFINED TO LOCATIONS NORTH OF A LINE
FROM WASHINGTON TO MOLINE...TO GENESEO ILLINOIS. AMOUNTS GREATER
THAN 2 INCHES LOOK TO BE NORTH OF A MARENGO...TO MAQUOKETA...TO
FREEPORT LINE.  OUR FAR NORTH STILL SEEMS ON TRACK FOR THE BEST
PERIOD OF HEAVY SNOW AND WIND COMBINATION. SNOWFALL OF 2 TO 3
INCHES...WITH LOCALLY HIGHER AMOUNTS OVER BUCHANAN COUNTY ARE
EXPECTED. WILL MAINTIAIN CURRENT WINTER WEATHER  ADVISORY TO ACCOUNT
FOR POOR VISIBILITY FROM SNOW AND BLOWING SNOW.  TO THE
SOUTH...WINDS WILL BE VERY STRONG...BUT SNOWFALL RATES SHOULD NOT BE
SUSTAINED AT HIGH LEVELS...THUS ANY VISIBILITY RESTRICTION SHOULD BE
VERY SHORT LIVED.  A HIGH WIND WARNING WILL AFFECT THESE AREAS...AS
WELL AS THOSE ALONG THE SOUTHERN FRINGE OF THE WINTER WEATHER
ADVISORY.

LIGHT SNOW AND SNOW SHOWERS SHOULD CONTINUE FRIDAY AND FRIDAY
NIGHT...BUT ADDITIONAL ACCUMULATIONS SHOULD BE LESS THAN AN INCH.
WINDS MAY REACH ADVISORY LEVEL FRIDAY...BUT THAT WILL BE HANDLED BY
THE NEXT SHIFT AS TO KEEP THE CONFUSION LEVEL DOWN ON OUR PRODUCTS.

NO CHANGES MADE BEYOND SATURDAY...AS TEMPS GRADUALLY RISE BACK TO
SEASONAL LEVELS OR ABOVE IN THE WAKE OF THIS STORM. ..ERVIN..
&&

DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FOR LOCATIONS NORTH A LINE FROM
WILLIAMSBURG TO CLINTON FROM 6 PM TO NOON FRIDAY. HIGH WIND WARNING
FOR SOUTH OF IOWA CITY TO CLINTON THROUGH 12Z FRI.

IL...WINTER WEATHER ADVISORY FOR JO DAVIESS...STEPHENSON AND CARROLL
6 PM THRU NOON FRIDAY. HIGH WIND WARNING FROM CARROLL COUNTY SOUTH
THROUGH FRI MORNING.

MO...HIGH WIND WARNING THROUGH FRIDAY MORNING.

&&

ERVIN
Hazardous weather outlook, Mar 1, 5:45 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 AM CST THU MAR 1 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
545 AM CST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SOME LIGHT FREEZING RAIN WITH MINOR ICE ACCUMULATIONS OF UNDER A
TENTH OF AN INCH...WILL CONTINUE TO BE POSSIBLE THROUGH MID MORNING
ALONG AND NORTH OF THE ROUTE 20 CORRIDOR. EARLY MORNING MOTORISTS
SHOULD PREPARE FOR LOCALIZED SLICK SPOTS IN THESE AREAS. A FREEZING
RAIN ADVISORY CONTINUES UNTIL 9 AM FOR FAR NORTHEAST IOWA INTO
EXTREME NORTHWEST ILLINOIS.

A POWERFUL STORM SYSTEM WILL IMPACT THE REGION TODAY THROUGH
SATURDAY. THIS SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH NOON TODAY. A FEW
STORMS ALONG AND SOUTHEAST OF A LINE FROM FAIRFIELD IOWA...TO
PRINCETON ILLINOIS...MAY BE STRONG ENOUGH TO PRODUCE HAIL UP TO
THE SIZE OF PENNIES. THE STORM PREDICTION CENTER HAS OUTLOOKED
EXTREME SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS FOR A SLIGHT RISK OF SEVERE WEATHER TODAY.

THIS NEXT ROUND OF SHOWERS AND STORMS THIS MORNING MAY PRODUCE AN
ADDITIONAL HALF INCH...UP TO AN INCH OF RAINFALL THROUGH NOON. THIS
KIND OF RAINFALL AND RUN OFF OVER PARTIALLY FROZEN GROUND...ON TOP OF
THE HALF INCH TO AN INCH THAT HAS ALREADY FALLEN OVERNIGHT...WILL
LEAD TO SIGNIFICANT RISES ON AREA RIVER AND STREAM LEVELS...WITH MANY
GOING OUT OF BANK AND PAST THE FLOOD STAGE. ICE ACTION WILL ALSO ADD
TO ANY RIVER OR STREAM FLOODING POTENTIAL. FLASH FLOODING OF LOW-
LYING AND URBAN AREAS WILL ALSO BE A THREAT. A FLOOD WATCH CONTINUES
FOR THE ENTIRE AREA THROUGH FRIDAY EVENING.

LATE THIS AFTERNOON AND TONIGHT...A TEMPORARY BREAK IN THE
PRECIPITATION IS EXPECTED DURING THE AFTERNOON...BEFORE COLD AIR
WRAPPING IN BEHIND THE EXITING STORM SYSTEM BRINGS THE THREAT OF
SNOW. SNOW IS EXPECTED TO OVERSPREAD THE AREA FROM WEST TO EAST FROM
LATE AFTERNOON...AND LAST INTO THE OVERNIGHT. WITH THE SNOW
CONTINUING INTO FRIDAY...AREAS NORTHWEST OF A CEDAR RAPIDS...TO
DYERSVILLE LINE WILL EXPERIENCE SNOWFALL AMOUNTS OF 4 TO 7 INCHES BY
FRIDAY AFTERNOON. THIS AREA IS UNDER A WINTER STORM WARNING TONIGHT
THROUGH NOON FRIDAY. AREAS GENERALLY ALONG AND NORTH OF A LINE FROM
WILLIAMSBURG...TO CLINTON...AND TO MOUNT CARROLL WILL RECEIVE FROM 2
TO 5 INCHES OF NEW SNOWFALL BY MIDDAY FRIDAY. THESE AREAS ARE UNDER
A WINTER WEATHER ADVISORY FOR TONIGHT THROUGH NOON FRIDAY. ALONG
WITH THE ARRIVAL OF THE SNOW...STRONG WEST WINDS OF 25 TO 40 MPH...
WITH GUSTS OF AT LEAST 50 MPH WILL SWEEP ACROSS THE AREA THIS
AFTERNOON AND ESPECIALLY TONIGHT. THESE STRONG WINDS WILL COMBINE
WITH THE MORE SUBSTANTIAL SNOW BANDS TO PRODUCE NEAR WHITEOUT OR
BLIZZARD-LIKE CONDITIONS AT TIMES THROUGH FRIDAY MORNING.

FOR THE REST OF THE AREA GENERALLY ALONG AND SOUTH OF THE INTERSTATE
80 CORRIDOR...A HIGH WIND WARNING IS IN EFFECT FOR LATE THIS
AFTERNOON AND TONIGHT. HIGH WINDS SUSTAINED BETWEEN 30 AND 40 MPH
WITH GUSTS OVER 55 MPH WILL OVERSPREAD THE WARNING AREA FROM
SOUTHWEST TO NORTHEAST FROM LATE THIS AFTERNOON THROUGH TONIGHT.
THESE HIGH WINDS WILL THEN LAST INTO FRIDAY MORNING. THESE WIND
SPEEDS WOULD BE CAPABLE OF PRODUCING WIND DAMAGE TO TREES AND POWER
LINES...ESPECIALLY IN LOCATIONS THAT RECEIVED DAMAGE IN THE ICE STORM
LAST WEEKEND. IN ADDITION...THE HIGH WINDS COMBINED WITH PERIODS OF
LIGHT TO MODERATE SNOW TONIGHT MAY REDUCE VISIBILITIES BELOW A MILE
AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OCCASIONAL LIGHT SNOW AND WINDY CONDITIONS WILL THEN LAST INTO FRIDAY
EVENING. ADDITIONAL LIGHT SNOW ACCUMULATIONS WILL OCCUR FRIDAY
AFTERNOON AND EVENING...WITH WINDS OF 20 TO 30 MPH AND GUSTS STILL
OVER 40 MPH. THIS WILL CONTINUE TO CAUSE BLOWING AND DRIFTING SNOW
WITH REDUCED VISIBILITIES IN AREAS THAT RECEIVE SEVERAL INCHES OF
SNOW ACCUMULATION THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH NOON SOUTH OF THE INTERSTATE
80 CORRIDOR.

12

In the hours before

Local storm report, Mar 1, 10:06 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             WAYLAND                 41.15N 91.66W
03/01/2007  E0.25 INCH       HENRY              IA   TRAINED SPOTTER

            LASTED ABOUT 5 MINUTES.

&&

MAYES
Local storm report, Mar 1, 10:10 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1010 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     SLEET            OLIN                    42.00N 91.14W
03/01/2007  E0.00 INCH       JONES              IA   TRAINED SPOTTER

            BRIEFLY COVERING GROUND

0940 AM     HAIL             OAKLAND MILLS           40.93N 91.62W
03/01/2007  E0.25 INCH       HENRY              IA   CO-OP OBSERVER

&&

14
Local storm report, Mar 1, 10:13 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1013 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     HAIL             WASHINGTON              41.30N 91.69W
03/01/2007  E0.25 INCH       WASHINGTON         IA   TRAINED SPOTTER

            VERY SMALL HAIL MIXED WITH SLEET AND RAIN

&&

14
Local storm report, Mar 1, 10:30 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1030 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             1 SW CEDAR RAPIDS       41.96N 91.68W
03/01/2007  E0.25 INCH       LINN               IA   TRAINED SPOTTER

            DURATION 2 MINUTES

&&

14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Benton

When
March 1, 2:30 PM CST to March 2, 6:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Winter Weather, Linn

When
March 1, 2:45 PM CST to March 2, 6:55 PM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Winter Storm, Buchanan

When
March 1, 3:30 PM CST to March 2, 8:00 PM CST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

A co-op observer at Stanley measured 5.5 inches of snow, with intermittent near white-out conditions.

Winter Weather, Van Buren

When
March 1, 3:30 PM CST to March 2, 5:45 PM CST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
March 1, 3:55 PM CST to March 2, 6:15 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Winter Weather, Iowa

When
March 1, 4:00 PM CST to March 2, 6:30 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Winter Weather, Keokuk

When
March 1, 4:00 PM CST to March 2, 4:30 PM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
March 1, 4:25 PM CST to March 2, 6:45 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
March 1, 4:30 PM CST to March 2, 6:00 PM CST
Where
Henry forecast zone
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

On Highway 218, just north of Mt. Pleasant, near the Trenton exit, an indirect death occurred at 734 pm on March 1, when a 51 year old male lost control of his vehicle due to the wind and snow. The vehicle overturned in a ditch full of water.

Winter Weather, Washington

When
March 1, 4:55 PM CST to March 2, 4:15 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Winter Weather, Louisa

When
March 1, 5:00 PM CST to March 2, 7:00 PM CST
Where
Louisa forecast zone
Reported by
Trained Spotter
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Winter Weather, Muscatine

When
March 1, 5:15 PM CST to March 2, 7:55 PM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Winter Weather, Cedar

When
March 1, 5:30 PM CST to March 2, 8:00 PM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Winter Weather, Delaware

When
March 1, 6:00 PM CST to March 2, 9:30 PM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Winter Weather, Scott

When
March 1, 6:05 PM CST to March 2, 7:50 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Winter Weather, Jones

When
March 1, 6:15 PM CST to March 2, 10:00 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Winter Weather, Dubuque

When
March 1, 6:53 PM CST to March 2, 10:15 PM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Winter Weather, Clinton

When
March 1, 6:55 PM CST to March 2, 6:15 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
March 1, 6:55 PM CST to March 2, 9:30 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Henry2007-03-0151MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20495, 20498, 20378, 20413, 20410, 20396, 20411, 20399, 20409, 20414, 20412, 20405, 20384, 20497, 20406, 20400, 20394, 20385, 20397.